Also found in: Dictionary, Encyclopedia.
inflammation of the small intestine and colon.
antibiotic-associated enterocolitis that in which treatment with antibiotics alters the bowel flora and results in diarrhea or pseudomembranous enterocolitis. See also antibiotic-associated colitis.
hemorrhagic enterocolitis enterocolitis characterized by hemorrhagic breakdown of the intestinal mucosa, with inflammatory cell infiltration.
necrotizing enterocolitis the development of necrotic patches in the intestine that interfere with digestion and absorption; see also necrotizing enterocolitis.
pseudomembranous enterocolitis an acute inflammation of the bowel mucosa, with the formation of pseudomembranous plaques, usually associated with antimicrobial therapy. See also pseudomembranous colitis.
Miller-Keane Encyclopedia and Dictionary of Medicine, Nursing, and Allied Health, Seventh Edition. © 2003 by Saunders, an imprint of Elsevier, Inc. All rights reserved.
an·ti·bi·ot·ic-as·so·ci·a·ted en·ter·o·co·li·tis(an'tē-bī-ot'ik ă-sō'sē-āt-ĕd en'tĕr-ō-kō-lī'tis)
Enterocolitis following oral administration of broad-spectrum antibiotics caused by suppression of normal intestinal bacterial flora, with overgrowth of resistant organisms, resulting in diarrhea or pseudomembranous disease.
Medical Dictionary for the Health Professions and Nursing © Farlex 2012